Drug-induced QT interval prolongation and torsades de pointes: Role of the pharmacist in risk assessment, prevention and management
Research output: Contribution to journal › Review article
Torsades de pointes (TdP) is a life-threatening arrhythmia associated with prolongation of the corrected QT (QTc) interval on the electrocardiogram. More than 100 drugs available in Canada, including widely used antibiotics, antidepressants, cardiovascular drugs and many others, may cause QTc interval prolongation and TdP. Risk factors for TdP include QTc interval >500 ms, increase in QTc interval ≥60 ms from the pretreatment value, advanced age, female sex, acute myocardial infarction, heart failure with reduced ejection fraction, hypokalemia, hypomagnesemia, hypocalcemia, bradycardia, treatment with diuretics and elevated plasma concentrations of QTc interval–prolonging drugs due to drug interactions, inadequate dose adjustment of renally eliminated drugs in patients with kidney disease and rapid intravenous administration. Pharmacokinetic drug interactions associated with the highest risk of TdP include antifungal agents, macrolide antibiotics (except azithromycin) and drugs to treat human immunodeficiency virus interacting with amiodarone, disopyramide, dofetilide or pimozide. Other important pharmacokinetic interactions include antidepressants (bupropion, duloxetine, fluoxetine, paroxetine) interacting with flecainide, quinidine or thioridazine. Pharmacists play an important role in minimizing the risk of drug-induced QTc interval prolongation and TdP through knowledge of drugs that are associated with a known or possible risk of TdP, individualized assessment of risk of drug-induced QTc interval prolongation, awareness of drug interactions most likely to result in TdP and attention to dose reduction of renally eliminated QTc interval-prolonging drugs in patients with kidney disease. Treatment of hemodynamically stable TdP consists of discontinuation of the offending drug(s), correction of electrolyte abnormalities and administration of intravenous magnesium sulfate 1 to 2 g.